Alert archive / Utah / Special Weather Statements in 2020

Special Weather Statement, NWS Salt Lake City, UT

July 27, 2020Cache County, Utah

NWS Salt Lake City, UT issued this special weather statement at Jul 27, 2020, 7:21 PM MDT for Cache County, Utah. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2020, 7:21 PM MDT (01:21 UTC)
Expired
Jul 27, 2020, 8:30 PM MDT
In force
69 min
Issued by
NWS Salt Lake City, UT

County Cache County, UT

The radar

The Salt Lake City radar (KMTX), 42 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 1.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2020-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2020-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
3644 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

346 
WWUS85 KSLC 280121
SPSSLC

Special Weather Statement
National Weather Service Salt Lake City UT
721 PM MDT Mon Jul 27 2020
 
UTZ001-002-005-007-280230-
Cache Valley/Utah Portion UT-Wasatch Mountains I-80 North UT-
Great Salt Lake Desert and Mountains UT-Northern Wasatch Front UT-
721 PM MDT Mon Jul 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WEBER...NORTHWESTERN
CACHE AND NORTHEASTERN BOX ELDER COUNTIES UNTIL 830 PM MDT...

At 718 PM MDT, National Weather Service Doppler radar indicated strong 
outflow winds from earlier thunderstorms will expand north along the 
I-15 and I-84 corridors from the Ogden area north to the Idaho border. 

Wind gusts of 40 to 55 mph will be possible.

Locations impacted include...
Brigham City, Tremonton, Cache, North Ogden, Perry, Wellsville,
Willard, Bear River City, Mantua, Corinne, Clarkston, Plymouth,
Howell, South Willard, Riverside, Peter, Pleasant View, Farr West,
Harrisville and Plain City.

This includes the following highways...
 Interstate 15 between mile markers 349 and 400.
 Interstate 84 between mile markers 24 and 42.

Strong winds with these storms may occur well ahead of any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

LAT...LON 4131 11191 4126 11249 4200 11243 4199 11206
TIME...MOT...LOC 0118Z 165DEG 23KT 4140 11201 

$$

Conger

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Jul 27, 3:23 PM MDT, 3 hours 58 minutes earlier.

Area forecast discussion, Jul 27, 3:23 PM MDT, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
323 PM MDT Mon Jul 27 2020

.SYNOPSIS...An upper level trough will move northeast across
central and northern Utah. In the wake of this feature, a ridge
will build in over the region through the remainder of the week.

&&

.SHORT TERM (Through 12Z Thursday)...An upper level trough
entering southwest Utah will move northeast across Utah tonight.
Showers and thunderstorms have developed in advance of this
trough and will continue to become more widespread this afternoon
across central Utah under the upper level divergence being
generated by this increasingly negatively tilted trough. This
trough will bring numerous showers and thunderstorms into northern
Utah overnight, although thunderstorms are expected to diminish
later on in the night.

Thunderstorms and showers will be ending in the extreme southwest
portion of Utah late this afternoon in the wake of the trough
passage. Farther east and north over the southern mountains and
Lake Powell region will see some showers and thunderstorms into
this evening but will be ending by midnight from a Richfield to
Page AZ line and southwestward.

The 500mb thermal trough will move across northern Utah Tuesday
afternoon and evening hours so have held unto PoPs from about SLC
to Price northeastward due to slow drying trend at the surface.
Also, along the Idaho border there will some dynamics remaining so
PoPs remain rather high there as well. The south will be under
the influence of the ridge beginning to build in so dry conditions
will be on tap.

The ridge builds in Tuesday night over the rest of the CWA and
dry conditions are forecast for the remainder of the short term
period. With dry and clear skies expected Tuesday night and
Wednesday night, have lowered min temperatures, especially over
the southwest.

.LONG TERM (After 12Z Thursday)...Hot and dry remains the message
for the long-term forecast. Various ensemble guidance agrees on
upper level high pressure dominating the Great Basin through the
period, keeping monsoonal moisture to the south. The ridge gets
dampened slightly Sunday and Monday as a trough rides over the top
of it in western Canada and the northern Rockies. Main impact of
this latter feature would be to lower temperatures by a couple of
degrees across Utah and southwest Wyoming for the first part of
next week, but it is mostly a non-factor in our weather.

Afternoon high temperatures will rise to roughly 3-5 degrees above
normal by Friday and Saturday, nearing triple digits in the Salt
Lake Valley and 110-112 in the deserts of the south.

&&

.FIRE WEATHER...An upper level trough will move northeast across the
state this afternoon through tonight. Widespread showers and
thunderstorms over central Utah is expected to expand to numerous
showers and thunderstorms this evening over northern Utah. Expect
about 10-20 percent of central and northern Utah to receive
wetting rains. Areas that do not receive the wetting rain will see
a good RH recovery tonight and again Tuesday night. A ridge will
build into southern Utah late tonight and across the rest of the
area Tuesday night. Hot and dry conditions are expected the
reminder of this week under the ridge.

&&

.AVIATION...Light northwest wind will shift to southerly around 00Z-
02Z at the KSLC terminal with approaching showers and thunderstorms.
Gusty and erratic winds can be expected near storms mainly
between 00Z-06Z, but isolated thunderstorms could linger beyond.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM...Struthwolf
LONG TERM...Billingsley
FIRE WEATHER...Struthwolf
AVIATION...Billingsley

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 27, 3:30 PM MDT, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
330 PM MDT Mon Jul 27 2020

UTZ001>016-019>021-517-518-WYZ021-282300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
330 PM MDT Mon Jul 27 2020

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...This Afternoon and Tonight

A weather system will bring showers and thunderstorms to the
central and northern areas this afternoon and tonight. Lightning, strong
gusty winds, and locally heavy rain will be associated with these
storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms will remain possible Tuesday across
northern Utah and southwest Wyoming. Otherwise high pressure will
bring hot and dry conditions to the outlook area through the
remainder of the week and into the upcoming weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Local storm report, Jul 27, 5:39 PM MDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
539 PM MDT MON JUL 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     HEAVY RAIN       PANGUITCH               37.82N 112.44W
07/27/2020  M1.03 INCH       GARFIELD           UT   TRAINED SPOTTER

            RAINFALL TOTAL BETWEEN 216 AND 330 PM MDT. THE HEAVIEST
            RAINS OCCURRED BETWEEN 216 AND 230 PM WITH 0.78 INCHES.
            HAIL UP TO 1/2 INCH DIAMETER BETWEEN 216 AND 226 PM. THIS
            IS AN UPDATE TO AND EARLIER REPORT.

&&

MCONGER
Special weather statement, Jul 27, 6:06 PM MDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
606 PM MDT Mon Jul 27 2020

UTZ002-003-005-280100-
Great Salt Lake Desert and Mountains UT-Northern Wasatch Front UT-
Salt Lake and Tooele Valleys UT-
606 PM MDT Mon Jul 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WEBER...SOUTHEASTERN
BOX ELDER...NORTHERN SALT LAKE...WESTERN DAVIS AND NORTHEASTERN
TOOELE COUNTIES UNTIL 700 PM MDT...

At 605 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Grantsville...moving north at 25 mph.

Wind gusts of 40 to 55 mph will be possible.

Locations impacted include...
Hooper, Great Salt Lake South of the Causeway, Utah Test and Training
Range North, Great Salt Lake North of the Causeway, Hat Island,
Lakeside, Gunnison Island and Antelope Island State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 4084 11209 4086 11333 4157 11342 4162 11223
TIME...MOT...LOC 0005Z 165DEG 23KT 4059 11254

conger
Local storm report, Jul 27, 6:15 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
615 PM MDT MON JUL 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND GST     21 SW DUGWAY            40.05N 113.05W
07/27/2020  M66.00 MPH       TOOELE             UT   MESONET

            TARGET S MESONET SITE

0600 PM     TSTM WND GST     10 NNW GRANTSVILLE      40.72N 112.56W
07/27/2020  M65.00 MPH       TOOELE             UT   MESONET

            I-80 AT MP 81 DOLOMITE

0600 PM     TSTM WND GST     9 NNW GRANTSVILLE       40.70N 112.53W
07/27/2020  M59.00 MPH       TOOELE             UT   MESONET

            FLUX MESONET SITE

&&

LC
Local storm report, Jul 27, 6:17 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
617 PM MDT MON JUL 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     NON-TSTM WND GST 10 ESE DELLE            40.73N 112.60W
07/27/2020  M58 MPH          TOOELE             UT   MESONET

            I-80 AT MP 79 TIMPIE

&&

LC
Local storm report, Jul 27, 7:14 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
714 PM MDT MON JUL 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     NON-TSTM WND GST 10 WNW WEST VALLEY CITY 40.74N 112.20W
07/27/2020  M60.00 MPH       SALT LAKE          UT   MESONET

            BEACH MESONET SITE

0635 PM     FLASH FLOOD      2 ESE FRUITA            38.27N 111.22W
07/27/2020                   WAYNE              UT   DEPT OF HIGHWAYS

            STATE ROUTE 24 CLOSED AT MP 82 DUE TO FLOODING.

0645 PM     TSTM WND GST     11 W HOOPER             41.15N 112.33W
07/27/2020  M67.00 MPH       WEBER              UT   MESONET

            FREMONT ISLAND MESONET SITE

&&

LC
Special weather statement, Jul 27, 7:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
721 PM MDT Mon Jul 27 2020

UTZ001-002-005-007-280230-
Cache Valley/Utah Portion UT-Wasatch Mountains I-80 North UT-
Great Salt Lake Desert and Mountains UT-Northern Wasatch Front UT-
721 PM MDT Mon Jul 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WEBER...NORTHWESTERN
CACHE AND NORTHEASTERN BOX ELDER COUNTIES UNTIL 830 PM MDT...

At 718 PM MDT, National Weather Service Doppler radar indicated strong
outflow winds from earlier thunderstorms will expand north along the
I-15 and I-84 corridors from the Ogden area north to the Idaho border.

Wind gusts of 40 to 55 mph will be possible.

Locations impacted include...
Brigham City, Tremonton, Cache, North Ogden, Perry, Wellsville,
Willard, Bear River City, Mantua, Corinne, Clarkston, Plymouth,
Howell, South Willard, Riverside, Peter, Pleasant View, Farr West,
Harrisville and Plain City.

This includes the following highways...
 Interstate 15 between mile markers 349 and 400.
 Interstate 84 between mile markers 24 and 42.

Strong winds with these storms may occur well ahead of any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

LAT...LON 4131 11191 4126 11249 4200 11243 4199 11206
TIME...MOT...LOC 0118Z 165DEG 23KT 4140 11201

Conger

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:06 PM MDTSpecial Weather StatementSLCDavis54 min
Jul 27, 7:24 PM MDTSpecial Weather StatementSLCCache36 min
Jul 27, 8:23 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele37 min
Jul 28, 2:00 PM MDTSpecial Weather StatementSLCCache60 min
Jul 28, 2:58 PM MDTRed Flag WarningSLCDuchesne31 hr
Jul 28, 3:02 PM MDTExcessive Heat WarningSLC6 days
Jul 28, 3:02 PM MDTSpecial Weather StatementSLCCache58 min
Jul 28, 3:25 PM MDTSpecial Weather StatementSLCCache, Rich, Weber50 min
Jul 28, 3:36 PM MDTAreal Flood AdvisorySLCCache3 hr
Jul 28, 4:04 PM MDTSpecial Weather StatementSLCRich26 min

Nearby

Special Weather Statements in Utah, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.